Mar 27, 2002
I have been on zerit, epivir and sustiva for a couple of years now with no real problems. My vl is <50 and cd4 is 750 and + for 8 years.
In the last year I started getting thinned face, legs and arms. I didn't have any fat in other places, but my doctor feels the change was lipodistrophy related.
He prescriped Viread, Sustiva, and Epivir. He also said that in Europe these drugs can now be taken once a day. He told me to take all of my medication at night 1x day and that sustiva will soon be available in 1 600 mg capsules instead of the 3.
Since I have been taking testosterone I assumed that the loss in measurable body fat, based on 2 visits to my nutritionist, was related to the increased lifting and cardio workout in conjuction with 200 mg testosterone every other week.
Do you think that I should go off zerit for Viread? What do you think about my doctor prescribing my meds once a day, based upon Europe's quicker system of changing the indications for prescriptions medications?
Response from Dr. Boyle
Androgens such as testosterone cause fat wasting/loss and if you are have problems with lipoatrophy some consideration should be given to discontinuing this medication as well as any others that may contribute to this problem. Zerit (stavudine) and virtually every other nucleoside analogue (including Retrovir (zidovudine)) have been associated with lipoatrophy. Some recent studies indicate very minor improvements in lipoatrophy (generally not enough for patients or their doctors to notice) when Zerit is discontinued, so I am not sure that changing at this point is going to help much, if at all. As far as once daily therapy with Epivir (lamivudine), Viread (tenofovir) and Sustiva/Stocrin (efavirenz), I think that is very acceptable and there are now several regimens that can be dosed once daily, including Videx (didanosine), Epivir, Sustiva/Stocrin and Videx, Viread, Sustiva/Stocrin (although there is a potential drug interaction between Viread and Videx that needs to be considered). I recently wrote a review article in the AIDS Reader on once-daily therapy (available on www.medscape.com) that discusses these issues, but I think once dialy therapy is finally here.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Can U Get HIV From Blowjob From A Prostitute?
- Diarrhea After Oral Sex Hooker What Are The Chances Of HIV
- Diarrhea After Unprotected Vaginal Sex Worried I Have HIV
- Herpes After Condom Inside Out Worried I Have HIV
- Stinging Pain After Insertive Anal Sex With Condom Does It Mean I Have HIV
- Acute Hiv Symptoms At 6 Weeks
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.